Chilton Medical Center - ATLANTIC HEALTH SYSTEM
Decrease (-) Restore Default Increase (+)  font size
PrintEmail
Search Health Information   

Anaphylaxis
Anaphylaxis


Hives
Hives


Allergic reactions to medication
Allergic reactions to medication


Dermatitis, contact
Dermatitis, contact


Dermatitis, pustular contact
Dermatitis, pustular contact


Drug rash, Tegretol
Drug rash, Tegretol


Fixed drug eruption
Fixed drug eruption


Fixed drug eruption, bullous
Fixed drug eruption, bullous


Fixed drug eruption on the cheek
Fixed drug eruption on the cheek


Drug rash on the back
Drug rash on the back


Antibodies
Antibodies


Drug allergies

Definition:

Drug allergies are a group of symptoms caused by an allergic reaction to a drug (medication).



Alternative Names:

Allergic reaction - drug (medication); Drug hypersensitivity; Medication hypersensitivity



Causes:

Adverse reactions to drugs are common. (adverse means unwanted or unexpected.) Almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis .

A true drug allergy is caused by a series of chemical steps in the body that produce the allergic reaction to a medication.

The first time you take the medicine, you may have no problems. However, your body's immune system may produce a substance (antibody) called IgE against that drug. The next time you take the drug, the IgE tells your white blood cells to make a chemical called histamine, which causes your allergy symptoms. A drug allergy may also occur without your body producing IgE. Instead, it might produce other types of antibodies, or have other reactions that do not produce antibodies.

Most drug allergies cause minor skin rashes and hives. Serum sickness is a delayed type of drug allergy that occurs a week or more after you are exposed to a medication or vaccine.

Common allergy-causing drugs include:

  • Anticonvulsants
  • Insulin (especially animal sources of insulin)
  • Iodinated (containing iodine) x-ray contrast dyes (these can cause allergy-like reactions)
  • Penicillin and related antibiotics
  • Sulfa drugs

Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma . Some drug reactions are considered idiosyncratic. This means the reaction is an unusual effect of the medication. It is not due to a known chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy.



Symptoms:

Common symptoms of a drug allergy include:

Symptoms of anaphylaxis include:



Exams and Tests:

An examination may show:

  • Decreased blood pressure
  • Hives
  • Rash
  • Swelling of the lips, face, or tongue (angioedema )
  • Wheezing

Skin testing may help diagnose an allergy to penicillin-type medications. There are no good skin or blood tests to help diagnose other drug allergies.

If you have had allergy-like symptoms after taking a medicine or receiving contrast (dye) before getting an x-ray, your health care provider will often tell you that this is proof of a drug allergy. You do not need more testing.



Treatment:

The goal of treatment is to relieve symptoms and prevent a severe reaction.

Treatment may include:

  • Antihistamines to relieve mild symptoms such as rash, hives, and itching
  • Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
  • Corticosteroids applied to the skin, given by mouth, or given through a vein (intravenously)
  • Epinephrine by injection to treat anaphylaxis

The offending medication and similar drugs should be avoided. Make sure all your health care providers -- including dentists and hospital staff -- know about any drug allergies that you or your children have.

In some cases, a penicillin (or other drug) allergy responds to desensitization. This treatment involves being given larger and larger doses of a medicine to improve your tolerance of the drug. The desensitization should be done only by an allergist, when there is no alternative drug for you to take.



Outlook (Prognosis):

Most drug allergies respond to treatment. However sometimes they can lead to severe asthma, anaphylaxis, or death.



Possible Complications:
  • Life-threatening, severe allergic reaction (anaphylaxis)
  • Asthma
  • Severe swelling under the skin (angioedema), which can be life threatening if it affects the throat, tongue, or lungs
  • Death


When to Contact a Medical Professional:

Call your health care provider if you are taking a medication and seem to be having a reaction to it.

Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis. These are emergency conditions.



Prevention:

There is generally no way to prevent a drug allergy.

If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. You may also be told to avoid similar medicines.

In some cases, a health care provider may approve the use of a drug that causes an allergy if you are first treated with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine). Do not try this without a health care provider's supervision. Pretreatment with corticosteroids and antihistamines has been shown to prevent anaphylaxis in people who need to get x-ray contrast dye.

Your health care provider may also recommend densensitization.



References:

Frew A. General principles of investigating and managing drug allergy. Br J Clin Pharmacol. 2011;71:642-646.

Celik G, Pichler WJ, Adkinson NF Jr. Drug allergy. In: Adkinson NF Jr., Bochner BS, Burks AW, et al., eds. In: Middleton's Allergy Principles and Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 79.

Grammer LC. Drug allergy. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 262.




Review Date: 5/10/2014
Reviewed By: Stuart I. Henochowicz, MD, FACP, Associate Clinical Professor of Medicine, Division of Allergy, Immunology, and Rheumatology, Georgetown University Medical School, Washington, DC. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Morristown Medical Center
100 Madison Avenue
Morristown, NJ 07960
973-971-5000

Overlook Medical Center
99 Beauvoir Avenue
Summit, NJ 07901
908-522-2000

Newton Medical Center
175 High Street
Newton, NJ 07860
973-383-2121

Chilton Medical Center
97 West Parkway
Pompton Plains, NJ 07444
973-831-5000

Goryeb Children's Hospital
100 Madison Avenue
Morristown, NJ 07960
973-971-5000

Atlantic Medical Group
1-800-247-9580

Morristown Medical Center

100 Madison Avenue
Morristown, NJ 07960
973-971-5000

Overlook Medical Center

99 Beauvoir Avenue
Summit, NJ 07901
908-522-2000

Newton Medical Center

175 High Street
Newton, NJ 07860
973-383-2121

Chilton Medical Center

97 West Parkway
Pompton Plains, NJ 07444
973-831-5000

Goryeb Children's Hospital

100 Madison Avenue
Morristown, NJ 07960
973-971-5000

Affiliated Providers

Atlantic Medical Group

More than 600 community-based health care providers.
1-800-247-9580

© 2015 Chilton Medical Center, 97 West Parkway, Pompton Plains, New Jersey 1-973-831-5000